Does Medication Cause Acne?

  photo: Charlotte Audrey Owen-Meehan

photo: Charlotte Audrey Owen-Meehan

Do prescription drugs cause breakouts? It depends. Anytime you are introducing a new type of medication into your body, you put yourself at risk for some type of side effect/ disruption.

The Cause

 One of the biggest reasons why drugs/antibiotics can cause breakouts is the disruption of hormones. For one, notice where you’re breaking out. As face maps suggest, hormonal breakouts will occur in the chin/jaw area.

For example, Androgenic Steroids contain the male sex hormone Androgen, which can boost the testosterone in a person taking it. We know steroids from athletes, but people who suffer from seizures also need to take them as well. Another hormone imbalancer is birth control. The good news is that there are several out there to try, and some are actually meant to treat acne.

There are also several other types of medication that are known to cause acne. I have compiled a list as follows:

 

  • Antibiotics of any sort
  • Bi-polar medication, such as lithium
  • Cough medicines
  • Barbiturates/sedatives
  • Birth control
  • Steroids

 

Treatment

Ok so you have to take one of these and it’s causing you to break out. What do you do? My best suggestion is probiotics. Probiotics come in many forms, and there are several on the market now that are specifically designed for helping hormonal imbalances and treating acne.

 

In short, you don’t have to live with acne just because you have to take medication.